Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 29, 2019, 8:02 PM CDT for 4 counties in Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 8:02 PM CDT (01:02 UTC)
- Expired
- May 29, 2019, 8:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WFUS53 KDMX 300102
TORDMX
IAC033-069-081-197-300130-
/O.NEW.KDMX.TO.W.0012.190530T0102Z-190530T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
802 PM CDT Wed May 29 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Wright County in north central Iowa...
Northwestern Franklin County in north central Iowa...
Southeastern Hancock County in north central Iowa...
Southwestern Cerro Gordo County in north central Iowa...
* Until 830 PM CDT.
* At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Elm Lake, or 7 miles east of Clarion, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Belmond, Thornton, Meservey, Alexander, Rowan, Galt and Belmond
Municipal Airport.
This includes Interstate 35 between mile markers 176 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4269 9359 4270 9365 4304 9356 4293 9328
TIME...MOT...LOC 0101Z 202DEG 40KT 4275 9359
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Krull1 follow-up statement
408
WWUS53 KDMX 300121
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
821 PM CDT Wed May 29 2019
IAC033-069-081-197-300131-
/O.EXP.KDMX.TO.W.0012.000000T0000Z-190530T0130Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
821 PM CDT Wed May 29 2019
...THE TORNADO WARNING FOR NORTHEASTERN WRIGHT...NORTHWESTERN
FRANKLIN...SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4269 9359 4270 9365 4304 9356 4293 9328
TIME...MOT...LOC 0121Z 207DEG 22KT 4277 9358
$$
KrullWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 6:36 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 29, 6:36 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 636 PM CDT Wed May 29 2019 ...Updated 00z Aviation... .SHORT TERM.../Tonight through Thursday/ Issued at 317 PM CDT Wed May 29 2019 .Short Term /Tonight through Thursday Night/... Confidence: Medium to High Main challenge continues the upper level system over the area. Weak convergence and wind shift along the trough extending from northwest Iowa back southeast to the low near Des Moines...then east southeast along the warm front should be the focus for some shower and thunderstorm development this afternoon and evening. Though parameters have been muted so far, both instability and convergence continues to increase which may lead to possible landspouts or funnel clouds late this afternoon/early evening. Will be monitoring for that through the remainder of the afternoon/early evening. Overall there has been a lessening of available moisture, but even with the lowering trends...PWATs are still running about an inch over the east and north at this time. Current 1 to 3 hour flash flood guidance is running about 1.25 inches. Some of the showers may produce brief locally heavy downpours with a quick half inch to inch of rain in a few locations...but confidence on coverage and overall location remains low so will not be issuing any headlines today. Probably the more likely areas would be near the upper level low over northwest Iowa and in the warm sector just east of Des Moines where the weak warm front/stationary front is currently situated. With the convection/showers being partly driven by daytime heating...the activity will lessen after sunset tonight. With saturated ground...possible rain...and light winds overnight have added fog to the grids...especially over the north toward morning. Lows tonight will drop into the lower 50s south to the upper 50s in the south. Thursday will see the upper level low drifting south with additional afternoon showers and isolated thunderstorms redeveloping. Clouds will continue over the south...so highs there will be cooler than the northern areas with readings in the upper 70s north by late afternoon. Lows Thursday night will fall back into the mid to upper 50s. .LONG TERM.../Thursday night through Wednesday/ Issued at 317 PM CDT Wed May 29 2019 .Long Term /Friday through Wednesday/... Confidence: Medium The upper level system will gradually shift south by Friday morning with a weak ridge of high pressure settling moving over the area through early afternoon. Height falls will already be occurring in the afternoon hours with potential for afternoon cumulus as the ridge slides to the east. The Euro and GFS both suggest the possibility of a passing shower during the daytime heating, though confidence remains low at this time. However, with this year being so wet and the soil moisture as high as it is, it is possible that this might occur and we may need to update the forecast by tomorrow. Highs Friday will be warmer than the past few days with afternoon readings reaching the 80s during the day. Mild conditions will continue into the weekend just ahead of the approaching northern stream shortwave/cold front Saturday afternoon. With MUCAPE pushing 1000 to 1500 J/KG by late day, a few storms may become strong. 0 to 6 km bulk shear is marginal through the day as well so widespread problems are not expected. Highs Saturday will remain in the lower 70s north to the lower 80s southwest. Another mainly dry day is anticipated on Sunday as the next ridge of high pressure quickly traverses east. For the remainder of the period, there are some timing differences between the GFS and the Euro. The GFS brings the next chances for rain into the area already on Monday, with the Euro model keeping the next trough west of the region through Tuesday. Confidence in Days 6-7 thus has been lowered, though with a longwave trough setting up over the Yucatan and some energy being pushed east in the northern stream toward Iowa, it appears that during Monday to Wednesday, there will be at least a chance for showers and thunderstorms for one day...possibly two. Highs during the period will remain pleasant for early June, mainly in the 70s and 80s with a trend toward the mid to upper 80s by Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 633 PM CDT Wed May 29 2019 Low pressure system will linger over Iowa through the period. Ceilings will lower overnight, some locations with IFR conditions. Elsewhere widespread low-end MVFR CIGs. Patchy fog could send visibilities to around 1 mile in some locations, especially with the saturated ground. Atmosphere will have plenty of moisture to work with overnight that can restrict visibility. && .HYDROLOGY... Issued at 317 PM CDT Wed May 29 2019 Area flood warnings continue for the southeast where many county roads remain impacted by yesterdays heavy rainfall. Elsewhere, river flood warnings are also in effect with impacts expected through this week and into the weekend for some locations. Any additional rainfall over the next 7 days will prolong the soggy conditions and high soil moisture across the region. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Krull HYDROLOGY...REV
Hazardous weather outlook, May 29, 3:36 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Wed May 29 2019 IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086- 095>097-302045- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story- Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas- Monroe-Wapello-Wayne-Appanoose-Davis- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible this afternoon and evening. Isolated severe storms may occur with quarter sized hail, 60 mph winds and a funnel cloud or landspout tornado possible. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083- 092>094-302045- Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy- Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms are possible this afternoon. The threat for severe weather is low. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... REV
In the hours before
Local storm report, May 29, 7:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FUNNEL CLOUD 2 N RADCLIFFE 42.34N 93.43W
05/29/2019 HARDIN IA PUBLIC
FUNNEL CLOUD OBSERVED FROM AMES.
&&
ANSORGELocal storm report, May 29, 7:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 5 NNE CLEMONS 42.18N 93.12W
05/29/2019 MARSHALL IA TRAINED SPOTTER
&&
ANSORGELocal storm report, May 29, 7:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 2 S BUCKEYE 42.39N 93.38W
05/29/2019 HARDIN IA PUBLIC
VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, May 29, 7:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD 4 NE RADCLIFFE 42.36N 93.38W
05/29/2019 HARDIN IA TRAINED SPOTTER
BRIEF FUNNEL CLOUD.
&&
ANSORGELocal storm report, May 29, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TORNADO 1 ESE GUERNSEY 41.64N 92.33W
05/29/2019 POWESHIEK IA LAW ENFORCEMENT
REPORTED STILL ON THE GROUND TOWARD 470TH
ST.
&&
MJBLocal storm report, May 29, 8:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FUNNEL CLOUD 3 NNE ROLAND 42.21N 93.47W
05/29/2019 STORY IA LAW ENFORCEMENT
SEVERAL REPORTS FROM SPOTTERS IN THE ROLAND
AREA.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:06 PM CDT | Tornado Warning | DMX | Poweshiek | 24 min |
| May 29, 7:28 PM CDT | Tornado Warning | DMX | Poweshiek | 17 min |
| May 29, 7:45 PM CDT | Tornado Warning | DMX | Wright | 30 min |
| May 29, 7:48 PM CDT | Tornado Warning | DMX | Hardin | 27 min |
| May 29, 7:53 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall | 37 min |
| May 29, 8:20 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 40 min |
| May 29, 8:29 PM CDT | Tornado Warning | DMX | Hardin | 16 min |
| May 29, 8:42 PM CDT | Tornado Warning | DMX | Franklin, Grundy, Hardin | 48 min |
| May 29, 9:13 PM CDT | Tornado Warning | DMX | Butler, Franklin | 32 min |
| May 29, 10:22 PM CDT | Special Weather Statement | DMX | Bremer | 53 min |
| May 29, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 30 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.